Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1978 Nov;89(5 Pt 1):632-4.

Life-threatening hyperkalemia induced by arginine.

Abstract

Marked hyperkalemia was observed during and immediately after an infusion of arginine monohydrochloride in two patients with severe hepatic disease and moderate renal insufficiency. Both patients had received brief courses of spironolactone before arginine treatment. In one of the patients, the hyperkalemia was associated with a fatal cardiac arrhythmia. Arginine has been shown to shift potassium from cells to the extracellular compartment, an effect directly related to its serum concentration. The profound hyperkalemia that occurred in these two patients is thought to be the result of an inability to metabolize the administered arginine and excrete the excess extracellular potassium. Caution is advised in administering arginine to patients with renal or hepatic insufficiency, or both.

PMID:
717931
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk